Alert archive / New York / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 49, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Aug 4, 2023, 8:31 PM EDT for Orange County, New York. It was in force for 44 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2023, 8:31 PM EDT (00:31 UTC)
- Expired
- Aug 4, 2023, 9:15 PM EDT
- In force
- 44 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Orange County, NY
The radar
The Albany radar (KENX), 116 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 8:47 PM EDT | HAIL 0.75 | 4 Nnw Scotchtown, NY | Report from mPING. |
| Aug 4, 8:50 PM EDT | HAIL 1 | 3 Nnw Scotchtown, NY | |
| Aug 4, 9:03 PM EDT | TSTM WND DMG | 1 Nnw Maybrook, NY | Wires down. Time estimated from radar. |
| Aug 4, 9:08 PM EDT | TSTM WND DMG | 3 Nne Scotchtown, NY | Large tree down on wires. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 4, 12:10 PM EDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 0.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 388 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 780 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.4
The text
As transmitted.
246
WUUS51 KOKX 050031
SVROKX
NYC071-050115-
/O.NEW.KOKX.SV.W.0049.230805T0031Z-230805T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New York NY
831 PM EDT Fri Aug 4 2023
The National Weather Service in Upton NY has issued a
* Severe Thunderstorm Warning for...
Northwestern Orange County in southeastern New York...
* Until 915 PM EDT.
* At 831 PM EDT, a severe thunderstorm was located over Wurtsboro, or
8 miles southeast of Monticello, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
* This severe thunderstorm will be near...
Howells around 850 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This thunderstorm is capable of producing all types of severe
weather including large hail, straight line winds and tornadoes.
Move quickly to a safe shelter such as an interior room, a bathroom,
closet or basement.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4162 7425 4160 7425 4158 7410 4134 7432
4150 7459 4150 7448 4157 7442 4160 7435
4160 7433 4163 7428
TIME...MOT...LOC 0031Z 307DEG 18KT 4159 7454
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
DR2 follow-up statements
951
WWUS51 KOKX 050049
SVSOKX
Severe Weather Statement
National Weather Service New York NY
849 PM EDT Fri Aug 4 2023
NYC071-050115-
/O.CON.KOKX.SV.W.0049.000000T0000Z-230805T0115Z/
Orange NY-
849 PM EDT Fri Aug 4 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EDT
FOR NORTHWESTERN ORANGE COUNTY...
At 849 PM EDT, a severe thunderstorm was located over Bloomingburg,
or near Middletown, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
This severe storm will be near...
Howells around 855 PM EDT.
Goshen around 915 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4162 7425 4160 7425 4158 7410 4134 7432
4150 7459 4150 7448 4157 7442 4160 7435
4160 7433 4163 7428
TIME...MOT...LOC 0049Z 307DEG 18KT 4153 7444
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
DR325
WWUS51 KOKX 050108
SVSOKX
Severe Weather Statement
National Weather Service New York NY
908 PM EDT Fri Aug 4 2023
NYC071-050118-
/O.EXP.KOKX.SV.W.0049.000000T0000Z-230805T0115Z/
Orange NY-
908 PM EDT Fri Aug 4 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ORANGE COUNTY
WILL EXPIRE AT 915 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, heavy
rain is still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southeastern New York.
LAT...LON 4162 7425 4160 7425 4158 7410 4134 7432
4150 7459 4150 7448 4157 7442 4160 7435
4160 7433 4163 7428
TIME...MOT...LOC 0108Z 307DEG 18KT 4148 7436
$$
DRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 7:25 PM EDT, 1 hour 6 minutes earlier.
Area forecast discussion, Aug 4, 7:25 PM EDT, 1 hour 6 minutes before
Area Forecast Discussion National Weather Service New York NY 725 PM EDT Fri Aug 4 2023 .SYNOPSIS... A cold front will move through the area tonight. High pressure returns for the weekend. A frontal system impacts the area Monday into Tuesday. High pressure briefly builds in Wednesday, with another area of low pressure potentially moving through by late week. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... Trimmed back PoPs to chance (40-50%) into tonight given the lower coverage of the showers and thunderstorms across Upstate NY. Still can't rule out an isolated strong to severe thunderstorm as a cold front advances toward the region, particularly for the lower Hudson Valley, but chances will continue to decrease into this evening with loss of heating. A Severe Thunderstorm Watch remains in effect for Orange and Putnam Counties until 8 PM this evening. With these noted changes, forecast remains on track and previous discussion follows. SBCAPE combined with effective bulk shear values of 30-35 kt could result in storms producing damaging wind gusts and isolated large hail. The thinking right now is that any activity will weaken once making it through northern portions of the Lower Hudson Valley and then continue below severe criteria. Heavy downpours are also expected with these storms. Latest MRMS radar estimates show isolated areas that received a quick 0.5 to 1 inches in an hour. WPC currently has the area in a marginal risk for excessive rainfall. Flash flooding is not expected and minor poor drainage flooding is the main threat. Out ahead of the broken line of storms, very isolated warm advection showers are ongoing across Long Island and CT. Showers and thunderstorms will end from west to east tonight, exiting far eastern locations around 4-6 AM Saturday morning. Some slightly cooler and drier air will advect in behind the front, but not expecting a big airmass change. Lows will be in the upper 50s to upper 60s. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/... Upper level trough axis shifts offshore early Saturday morning and the flow aloft becomes more zonal. At the surface, high pressure noses in from the northwest as the cold front departs offshore. The warmest day in about a week is expected on Saturday, with temperatures back to, or just above, normal. Highs will be in the low to mid 80s. The air will still have a comfortable feel to it with dewpoints in the upper 50s to lower 60s. Given subsidence through the column, dry are sunny conditions are expected. Temperatures Saturday night will be limited as high clouds spread over the area from the west. However, slightly below normal lows are expected, in the upper 50s across the interior and lower 60s to lower 70s elsewhere. && .LONG TERM /SUNDAY THROUGH FRIDAY/... Weak ridging is in place on Sunday as surface high pressure drifts through the Northeast and offshore. This should maintain dry conditions through the day, though cloud cover builds ahead of an approaching low pressure system moving into the Great Lakes. By Monday, the attendant warm front likely lifts through the region, with increasing rain chances as it does. Still some uncertainty with exact timing and placement of the surface features, but depending on where the warm sector sets up which will better determine the thunderstorm threat. At this time, a few thunderstorms are possible ahead of the trailing cold front late Monday or early Tuesday, with a relatively low severe threat. WPC currently has a marginal risk for excessive rainfall across northern NJ and portions of the lower Hudson Valley. Fortunately, the system appears to be progressive enough to limit a more significant flood threat. High pressure builds in late Tuesday into Wednesday, then offshore with a return southerly flow setting up. Another area of low pressure may track east into the Great Lakes by Thursday, bringing a return to rain chances into late next week. Temperatures will remain relatively seasonable through the period, with highs generally in the low to mid 80s, and daytime dew pts in the 60s. Primarily followed the national blend of model guidance for this update. && .AVIATION /23Z FRIDAY THROUGH WEDNESDAY/... A cold front will move across the terminals tonight followed by high pressure for Saturday. Some MVFR ceilings are possible this evening into tonight before VFR prevails behind the cold front through Saturday. Chances for showers and thunderstorms have lowered this evening. While a shower or thunderstorm cannot be completely ruled out, coverage is expected to be much lower. The highest chance of a thunderstorm this evening is at KSWF and this is where a VCTS remains from 01-03z. Based on latest trends will have a VCSH this evening for NYC and Lower Hudson Valley terminals. This may still be too aggressive as any showers may end up isolated. A shower is possible with the cold front passage across Long Island and southeast CT, but coverage appears too limited to include in the TAF at this time. S-SW winds 10-15 kt to start will weaken and fall below 10 kt this evening. Winds will shift to the NW-N with the cold front passage overnight/early Saturday morning. NW-N winds under 10 kt expected through the day Saturday with afternoon sea breezes most likely at KJFK, KISP, KBDR, and KGON. ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty... Low chance for a thunderstorm this evening. Coverage too limited to include in the TAF. Flight categories may fluctuate between MVFR and VFR early this evening. Ceilings around 030 overnight could end up VFR. Timing of wind shift to the NW may e off by 1-2 hours. OUTLOOK FOR 00Z SUNDAY THROUGH WEDNESDAY... Saturday afternoon through Sunday: VFR. Monday: Mainly VFR. Monday night: Showers/tstms likely with MVFR or lower cond. Tuesday-Wednesday: Mainly VFR. Detailed information, including hourly TAF wind component forecasts, can be found at: https:/www.weather.gov/zny/n90ith cold fropa and veer N after 12Z-13Z. ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty... Thunderstorm chances have decreased this evening and have removed TEMPO 01-04z, but VCSH is still expected. Timing of wind shifts tonight may be off by 1-2 hours. OUTLOOK FOR 18Z SATURDAY THROUGH MONDAY... Saturday afternoon through Sunday: VFR. Monday: Mainly VFR. Monday night: Showers/tstms likely with MVFR or lower cond. Tuesday: Mainly VFR. Wednesday and Thursday: VFR. Detailed information, including hourly TAF wind component forecasts, can be found at: https:/www.weather.gov/zny/n90 && .MARINE... Winds and waves will remain a bit elevated ahead of a cold front through this evening. Though winds should largely stay below 25 kt, an occasional gust to 25 kt is possible. Ocean seas should remain around 4 ft. Winds and seas subside behind the cold front passage late tonight into Saturday morning. Winds and seas will remain below SCA levels across the forecast waters Sunday through Monday. Increasing southerly flow ahead of a frontal system Monday may produce marginal SCA wind gusts and seas on the ocean into early Tuesday. Sub-SCA conds return to all waters for the middle of next week. && .HYDROLOGY... Isolated showers and thunderstorms through this evening may produce locally heavy rainfall mainly north and west of NYC. Minor nuisance and poor drainage flooding is possible. There are no significant hydrologic concerns from Sunday through the late next week. && .TIDES/COASTAL FLOODING... There is a moderate risk of rip current development along Atlantic- facing beaches Saturday and Sunday with a 3 ft and 7 sec period S swell. The threat of minor coastal flooding has ended. All locations in the South Shore Back Bays should remain just below minor levels tonight and then continue to lower the next several days. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. NJ...None. MARINE...None. && SYNOPSIS...DR/JT NEAR TERM...DR/JT SHORT TERM...JT LONG TERM...DR AVIATION...DS MARINE...DR/JT HYDROLOGY...DR/JT TIDES/COASTAL FLOODING...
Hazardous weather outlook, Aug 4, 12:44 PM EDT, 7 hours 47 minutes before
Hazardous Weather Outlook National Weather Service New York NY 1244 PM EDT Fri Aug 4 2023 CTZ005>012-NJZ002-004-006-103>108-NYZ069>075-078>081-176>179-051645- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk- Northeast Suffolk-Southwest Suffolk-Southeast Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 1244 PM EDT Fri Aug 4 2023 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-335-051645- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Long Island Sound West of New Haven CT/Port Jefferson NY- 1244 PM EDT Fri Aug 4 2023 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. A large debris field across Long Island Sound, caused by recent flooding across New England, poses a hazard for swimmers, boaters, and other watercraft. The debris may include trees, logs, docks, deck boards and coolers, and may not be easily visible. Boaters and swimmers should exercise caution. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A large debris field across Long Island Sound, caused by recent flooding across New England, poses a hazard for swimmers, boaters, and other watercraft. The debris may include trees, logs, docks, deck boards and coolers, and may not be easily visible. Boaters and swimmers should exercise caution. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ338-340-345-350-353-355-051645- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 1244 PM EDT Fri Aug 4 2023 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ067-068-051645- Orange-Putnam- 1244 PM EDT Fri Aug 4 2023 ...SEVERE THUNDERSTORM WATCH 584 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southeast New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation according to Standard Operating Procedures is requested and appreciated. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, Aug 4, 8:10 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service New York NY
810 PM EDT Fri Aug 4 2023
NYZ067-050100-
Orange NY-
810 PM EDT Fri Aug 4 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ORANGE COUNTY
THROUGH 900 PM EDT...
At 810 PM EDT, Doppler radar was tracking a strong thunderstorm over
Thompsonville, or near Monticello, moving southeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Middletown, Walden, Goshen, Howells, Montgomery, Otisville,
Scotchtown, Mechanicstown, Maybrook, Pine Bush, Circleville,
Bullville, and New Hampton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southeastern New York.
&&
LAT...LON 4163 7425 4160 7425 4158 7413 4161 7413
4161 7410 4160 7409 4134 7432 4150 7459
4150 7448 4157 7442 4160 7435 4160 7433
4163 7426
TIME...MOT...LOC 0010Z 302DEG 20KT 4163 7462
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DRThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 8:10 PM EDT | Special Weather Statement | OKX | Orange | 50 min |
| Aug 4, 9:00 PM EDT | Special Weather Statement | OKX | Orange | 45 min |
| Aug 4, 9:34 PM EDT | Special Weather Statement | OKX | Putnam | 41 min |
| Aug 4, 10:06 PM EDT | Areal Flood Advisory | OKX | Orange, Putnam, Rockland | 103 min |
| Aug 4, 10:17 PM EDT | Special Weather Statement | OKX | Westchester | 43 min |
| Aug 4, 10:54 PM EDT | Special Weather Statement | OKX | Westchester | 51 min |
Nearby
Severe Thunderstorm Warnings in New York, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.